Dangers of the long term use of anti - inflammatories

Confessions of a running addict

21 to 25 of 25 messages
12/09/2007 at 08:52

There is a large number of different drugs in the group known as non-steroidal anti-inflammatories. The group includes ibuprofen (Neurofen), diclofenac (voltarol) and meloxicam (mobic). ALL of them can cause gastro-intestinal side effects including bleeding and ulceration.

Some drugs are marketed as being less likely to cause side effects but this is usually manufacturer hype. The likelihood of a NSAID causing GI side-effects is probably linked to its potency i.e. the strongest anti-inflammatories are more likely to cause stomach problems. This is why ibuprofen can be sold over the counter because it is a relatively weak anti-inflammatory with the least chance of side-effects.

The anti-inflammatories were originally developed for people with inflammatory conditions such as rheumatoid or osteoarthritis. People with these conditions experience 'inappropriate' inflammation which causes disabling symptoms.

Of course it was found that the drugs were also pretty good pain killers for people with a host of musculo-skeletal problems. There is some truth in the suggestion that inflammation is a normal physiological response to injury, however there is evidence that NSAIDs can speed healing of injuries.

All of them, including the Vet's meloxicam, should be used with caution, in as low a dose as possible, for as short a time as possible with an eye out for significant GI side-effects. 

12/09/2007 at 13:36
there's no such thing as a perfectly safe drug and many we accept as "everyday" drugs that cause no side effects with the vast majority can have serious repercusions in others - like CG has seen

ask anyone who is sensitive to penicillin what happens if they take it, or those sensitive to bee stings - the immune system goes into overdrive and can easily lead to death if intervention doesn't happen

all drugs should be treated with caution and it's best if they can be avoided and let nature do it's own healing

the big problem here is that the modern world has become dependant upon medical intervention for even the simplest of problems so people run to the GP at the slightest of twinges; and unfortunately many GPs are culpable in dispensing pills like sweets without suggesting alternatives........prescribe them a pill, get them off my back sort of thing.....

many people would do just as well if prescribed a placebo drug



12/09/2007 at 21:52

"many people would do just as well if prescribed a placebo drug"

>Evil Reptilian Cackle<

 Oh, they do, FB. They do. And get almost as many side-effects, both serious and trivial.

12/09/2007 at 22:07

I believe it's called the nocebo effect.

12/09/2007 at 22:39
It is indeed, Siance Best example I ever saw was when I was a student. My boyfriend *thought* he'd taken an amphetamine-based slimming tablet from a sample pack swiped from a drug company stand. He was SO unwell with palpitations and shaking, and hardly slept all night. And it was a placebo demonstration pack

We'd love you to add a comment! Please login or take half a minute to register as a free member
21 to 25 of 25 messages
Previously bookmarked threads are now visible in "Followed Threads". You can also manage notifications on these threads from the "Forum Settings" section of your profile settings page to prevent being sent an email when a reply is made.
Forum Jump  

RW Forums